Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 27, NWS Medford, OR

June 23, 2012Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at Jun 23, 2012, 1:55 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 24, 2012, 4:00 AM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2012, 1:55 PM PDT (20:55 UTC)
In effect from
Jun 24, 2012, 4:00 AM PDT
Expired
Jun 24, 2012, 7:30 AM PDT
In force
4 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WWUS76 KMFR 232055
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
155 PM PDT SAT JUN 23 2012

CAZ084-085-ORZ029>031-240500-
/O.NEW.KMFR.FR.Y.0027.120624T1100Z-120624T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS...
KLAMATH FALLS...BEATTY...BLY...CRESCENT...GILCHRIST...
SPRAGUE RIVER
155 PM PDT SAT JUN 23 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM PDT SUNDAY. 

* TEMPERATURES: SKIES SHOULD CLEAR ENOUGH TONIGHT TO ALLOW
  TEMPERATURES TO FALL 33 TO 36 DEGREES BY EARLY SUNDAY MORNING. A
  FEW SPOTS IN KLAMATH AND LAKE COUNTIES MAY REACH AS LOW AS 30
  DEGREES.

* LOCATIONS INCLUDE: KLAMATH FALLS...BEATTY...BLY...CRESCENT...
  GILCHRIST...SPRAGUE RIVER...TULELAKE...DORRIS...ALTURAS.

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SPILDE
2 follow-up statements
567 
WWUS76 KMFR 240408
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
908 PM PDT SAT JUN 23 2012

CAZ084-085-ORZ029>031-241500-
/O.CON.KMFR.FR.Y.0027.120624T1100Z-120624T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS...
KLAMATH FALLS...BEATTY...BLY...CRESCENT...GILCHRIST...
SPRAGUE RIVER
908 PM PDT SAT JUN 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM PDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM PDT SUNDAY. 

* TEMPERATURES: A CHILLY AIRMASS REMAINS OVER THE AREA AND MOSTLY
  CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL 33 TO 36 DEGREES BY
  EARLY SUNDAY MORNING. A FEW SPOTS IN KLAMATH AND LAKE COUNTIES
  MAY REACH AS LOW AS 30 DEGREES.

* LOCATIONS INCLUDE: KLAMATH FALLS...BEATTY...BLY...CRESCENT... 
  GILCHRIST...SPRAGUE RIVER...TULELAKE...DORRIS...ALTURAS.

* IMPACTS: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF LEFT 
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WRIGHT
975 
WWUS76 KMFR 241430
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
730 AM PDT SUN JUN 24 2012

CAZ084-085-ORZ029>031-241530-
/O.CAN.KMFR.FR.Y.0027.000000T0000Z-120624T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTURAS...
KLAMATH FALLS...BEATTY...BLY...CRESCENT...GILCHRIST...
SPRAGUE RIVER
730 AM PDT SUN JUN 24 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES THIS MORNING HAVE RISEN INTO THE UPPER 30S AND LOWER
40S.

$$

SPILDE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 23, 9:21 AM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 9:21 AM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
921 AM PDT SAT JUN 23 2012

.DISCUSSION...ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST
THIS MORNING TO DECREASE COVERAGE OF SHOWERS OVER THE FAR EAST
SIDE LATE THIS AFTERNOON AND EVENING AS SOME DRIER AIR ALOFT
WORKS IN FROM THE SOUTH. ALSO MODIFIED QPF VALUES DOWNWARD IN
THESE AREAS DURING THIS TIME PERIOD. COULD STILL BE ISOLATED TO
SCATTERED ACTIVITY THERE THOUGH THROUGH EARLY THIS AFTERNOON.

PERSISTENT UPPER LEVEL LOW PRESSURE OFFSHORE WILL CONTINUE THE
SHOWERY PATTERN WEST OF THE CASCADES. SNOW LEVELS THIS MORNING
WERE DOWN TO ABOUT 4500-5000 FEET AND THERE WAS A FRESH COVERING
OF SNOW AT CRATER LAKE NATIONAL PARK. EXPECT SHOWERS TO INCREASE
IN COVERAGE LATER THIS MORNING AND PERSIST THIS AFTERNOON AND
EVENING. SNOW LEVELS WILL RISE BACK TO 6500-7000 FEET. ENOUGH
INSTABILITY MAY GENERATE A FEW ISOLATED THUNDERSTORMS AGAIN THIS
AFTERNOON THAT COULD CONTAIN SMALL HAIL. REST OF THE FORECAST
REMAINS UNCHANGED AND THE FOCUS FOR THIS AFTERNOON WILL BE FROST
POTENTIAL ON THE EAST SIDE TONIGHT, THEN JUST HOW LONG IT WILL
TAKE FOR THE UPPER LOW OFFSHORE TO GET A KICK EASTWARD. -SPILDE

&&

.AVIATION...A MIX OF VFR AND MVFR OVER THE WEST SIDE THIS MORNING
WITH LOCAL IFR CIGS AND VIS POSSIBLE IN ANY SHOWERS. MOUNTAIN
OBSCURATIONS WILL BE TOTAL THROUGH LATE THIS MORNING ON THE WEST
SIDE. ON THE EAST SIDE...SKIES ARE MOSTLY CLOUDY BUT CIGS REMAIN
GENERALLY VFR WITH ONLY SCATTERED MVFR CIGS...MAINLY NEAR SHOWERS.
RAIN SHOWERS WILL INCREASE THIS AFTERNOON FROM SURFACE HEATING
WITH WIDESPREAD MVFR CIGS AND MOUNTAIN OBSCURATIONS. /FB

&&

.PREV DISCUSSION... /ISSUED 304 AM PDT SAT JUN 23 2012/

DISCUSSION...
PRECIPITATION BAND ASSOCIATED WITH A SEMI-STATIONARY FRONTAL
BOUNDARY OVER THE AREA HAS DRIFTED EASTWARD A BIT OVER THE LAST 8
HOURS, FROM THE INTERIOR WEST SIDE TO AREAS ALONG AND NEAR AND
JUST EAST OF THE CASCADES. THIS BAND OF PRECIPITATION HAS BEEN
ENHANCED AT TIMES BY SMALLER MESOSCALE DISTURBANCES MOVING ALONG
THE BOUNDARY, ENOUGH TO HAVE RESULTED IN A DAILY PRECIPITATION
RECORD AT MOUNT SHASTA CITY FOR THE 22ND OF JUNE. A 24 HOUR
PRECIPITATION RECORD WAS ALSO SHATTERED ON THE 22ND AT NORTH BEND
AIRPORT. 24 HOUR TOTALS ARE OVER AN INCH AT MOST COASTAL COUNTY
LOCATIONS, A HALF INCH TO AN INCH IN DOUGLAS COUNTY. ELSEWHERE
AMOUNTS HAVE BEEN MUCH MORE VARIABLE DUE TO A MORE CONVECTIVE
NATURE TO THE PRECIPITATION, WITH GENERALLY A QUARTER OF AN INCH
TO AN INCH AND A HALF FOR THE REST OF THE OREGON WEST SIDE INTO
THE CASCADES AND SISKIYOUS, AND A TRACE TO ABOUT THREE QUARTERS OF
AN INCH ACROSS NORTHERN CALIFORNIA AND THE EAST SIDE.

FOR TODAY THE PRECIPITATION WILL CONTINUE TO FOCUS ALONG AND NEAR
THE CASCADES IN THE MORNING AND THEN WILL BECOME MORE CONVECTIVE
AND FOCUSED ALONG AND NEAR THE COAST AND IN THE NORTHWESTERN
CORNER OF THE FORECAST AREA THIS AFTERNOON. A LOBE OF COLDER AIR
ALOFT WITH A SHORTWAVE ROTATING AROUND THE LOW OFFSHORE WILL
ENHANCE WEST SIDE PRECIPITATION OVER NORTHWEST SECTIONS WITH
THUNDER POSSIBLE THERE, WHILE LIGHTER SHOWERS ARE LIKELY TO
TRAIL SOUTHWARD THROUGH THE EVENING.

THE UPPER LOW OFFSHORE IS EXPECTED TO WOBBLE WESTWARD AND WEAKEN
ON SUNDAY RESULTING A RELATIVE LULL IN SHOWER ACTIVITY, THOUGH
THERE IS STILL LIKELY TO BE SOME AROUND OVER NORTHWESTERN SECTIONS
OF THE AREA.

ON MONDAY THE GFS40 AND ECMWF ARE WELL AGREED IN TRACKING THE LOW
INLAND ACROSS THE AREA BRINGING ANOTHER ROUND OF PRECIPITATION AND
POSSIBLE SOME THUNDER TO THE INTERIOR WEST SIDE. FOR NOW HAVE
PUSHED POPS UP WITH THIS, BUT QPF WILL LIKELY NEED TO BE BUMPED
UPWARD IF THE GFS40 AND ECMWF END UP OUT-FORECASTING THE NAM12, AS
I EXPECT WILL HAPPEN.

BY TUESDAY THE LOW WILL HAVE MOSTLY KICKED OUT TO THE EAST OF THE
AREA, BUT THERE MAY BE SOME LINGERING SHOWERS.

MODELS DO SHOW A WARM-UP LATE WEEK WITH WEAKER TROUGHING RETURNING
AROUND NEXT WEEKEND. HAVE BLENDED DAY 8 GUIDANCE, AS SEASONABLY
NORMAL CONDITIONS SEEM TO BE THE MOST LIKELY RESULT.

IT SHOULD BE NOTED THAT TEMPERATURES OVER THE EAST SIDE AND
MOUNTAINS WILL BE CHILLY THE NEXT 3 MORNINGS OR SO. IN FACT,
SUNDAY MORNING SOME FROST IS POSSIBLE ON THE EAST SIDE, BUT HAVE
NOT GONE WITH AN ADVISORY YET, AS CLOUD COVER AND WINDS LOOK TO
PREVENT FROST FROM FORMING DESPITE TEMPERATURES THAT WOULD BE
GENERALLY SUPPORTIVE.

AVIATION...
BASED ON 23/06Z TAF CYCLE.
WIDESPREAD MVFR CIGS OVER THE WEST SIDE TONIGHT WITH LOCAL IFR
CIGS AND VIS POSSIBLE IN SHOWERS. MOUNTAIN OBSCURATIONS WILL BE
TOTAL THROUGH TONIGHT ON THE WEST SIDE. ON THE EAST SIDE...SKIES
ARE MOSTLY CLOUDY BUT CIGS REMAIN GENERALLY VFR WITH ONLY
SCATTERED MVFR CIGS...MAINLY NEAR SHOWERS. IT WILL REMAIN SHOWERY
TOMORROW WITH WIDESPREAD MVFR CIGS AND MOUNTAIN OBSCURATIONS ALL
AREAS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.

SPILDE

In the hours before

Local storm report, Jun 23, 9:41 AM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
941 AM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.34W
06/23/2012  M1.65 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 9 AM PDT.

&&

SPILDE
Local storm report, Jun 23, 11:43 AM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1143 AM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.32W
06/23/2012  M1.62 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL. STORM TOTAL 1.82 INCHES.

&&

WOODHEAD

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.